So my story is I am probably type 2, though have been told type one also. Diagnosed age 21. I am now almost 37. In the past year I did a low glycemic raw month, and lost 20 lbs. I greatly reduced my need for meds during the raw foods. I found it hard to maintain all raw, and went back to including cooked foods. My need for insulin increased, and now my blood sugar levels are not good. I wake up with fasting bs at least 200. I fluctuate throughout the day. I just started splitting my lantus dose. I still don't have good numbers?
I take Lantus, and Novolog. Metformin, hydrochlorthiazide, and Metoprolol. I am now being asked to start taking Simvastatin again. I honestly want to reduce the amount of meds I'm taking. I am concerned about the side effects of the meds I take. I don't want to gain weight, or cause any organ damage by taking these meds. I've heard the more you gain weight, the less responsive insulin will be. And a side effect of certains meds is weight gain! Anyone have any input or suggestions.
I do notice exercise helps, and diet of course. But how do I have the energy to work out when I'm tired all the time!?
I feel you Chaya. I'm type 2, and being tired all the time and wanting to exercise is normal. I was on Metformin years ago and hated it because it would make me sick. The meds suck. But for the moment you have to keep taking them. I don't know it this helps but what I did was for a few years I keep taking my meds and focusing on a diet. I didn't change what I ate right away, instead I ate my favorite foods but found a healthier way to cook them, and I ate more fruit(portion size, of course, is supper important). When it came to exercise I made my goal of how much I wanted to lose(even though its a pain and hard work and I'm still working on it)and started exercising two days a week for 30mins to a hour and then gradually increasing my exercise(take lil breaks while exercising so you won't tire out so fast).
I don't know if this might help but its a suggestion. Good luck! (your bs will slowly drop. Just watch what you eat before you go to bed.)
i am not type 2 but if you take insulin and have the correct dosages, arent you able to come off the oral meds?
youll get loads of more experienced people on here to advise you. the one thing i can advise is to read scheiners book "think like a pancreas". he has a section on testing you basal to see if youre dosing it right, so that may be a good place to start.
Being tired can be a sign of any number of things. High blood sugars can cause tiredness. So can dietary deficiencies and it sounds like you have been following some restricted diets. And I've also suffered from sleep apnea which can happen even if you are not overweight (although being overweight can increase risk). And sleep apnea can result in high morning blood sugars (Darn Phenomenon).
I agree with pancreaswanted that since your on insulin you should be able to bring the numbers down to reasonable. I haven't read it but Scheiners book is highly recommended and might be worth a look at.
I also looked up the oral meds you are taking the last two are hypertension meds and the last Metoprolol has a listed side effect of fatigue. You might want to talk to your doctor about the fatigue and ask if it might be a contributing factor.
Thanks guys, I will look into that book, "think like a pancreas". It's nice to just to hear other diabetic perspectives, and a forum to ask questions. I look forward any other repies as well. Living with fatigue is "normal" for me, and I absolutely hate it. Sometimes Diabetes can feel very overwhelming, especially when it is out of control. I take 4 shots of insulin a day, and test/poke my fingers 3 times a day. And I take many pills, including some supplements. It's a lot. Always tracking my food and numbers in a log. I need a break!
My doctor recently suggested an insulin pump, but to me that seems extreme. I am not ready to wear one. I can't imagaine. Although I have heard it is better in controling insulin levels, and doses when you need it.
Testing three times a day isn't enough to know what BG is doing & when to fine tune doses, correct highs & lows. I hear you on logging. Hate it!
A pump isn't necessarily a route to good control, though doctors love to promote them. Gee, wonder why:)
Aside from highs or lows causing fatigue that you may not be aware of, fatigue is also a symptom of hypothyroidism. Thyroid problems are very common in women, particulary T1's. Hypothyroidism effects BG, lipid profile & a host of others. A wonderful site for thyroid info http://tiredthyroid.com/. To test thyroid function the tests needed are Free T3, Free T4 & Reverse T3. Unfortunately, doctors only test TSH & that's useless.
You might consider changing to Levemir. It's more level & predictable than Lantus & doesn't sting. Best taken in split doses. I had a terrible time on Lantus.
I second Gerri's suggestion of checking into hypothyroidism, and also would recommend getting your cortisol & ACTH levels tested too. Hypercortisolism (aka Cushing's syndrome) can cause high BG levels & T2 diabetes because excess cortisol makes you insulin resistant. You could have subclinical Cushings (and may have had it for years and never known it).
Would also recommend you ask your endo to do autoantibody testing. If there has been disagreement about whether it's a T1 vs T2 diagnosis, that to me says it's likely to be LADA — which is basically T1, but very very slowly progressive. It's possible that if you DO have LADA and the meds aren't helping, then you might be better off on straight insulin anyway.
Excellent suggestion to have adrenals tested. The most accurate test is a saliva test that's done three times a day. It measures cortisol levels at critical times. My doctor wouldn't order one even though adrenal dysfunction often goes hand-in-hand with hypothyroidism, so I ordered it myself. Not expensive.
Pumps for T2 isn't necessarly extreme, I'm T2 and I use a pump. A pump is not a magic cure either. It is just another delivery method but it doesn't take away the need for testing and I agree with Gerri testing three times a day is not enough.
I am also concerned that no doctor has taken the time to properly determine your type. You say you are probably T2 but that you have also been told T1. I would press my doctor for the testing to find out because knowing would change your's and your doctor's perspective on your treatment.
Metoprolol is a beta blocker, and from my experience (and people I've talked to) fatigue and tiredness is a very common side effect. I take bisoprolol, which is the same type of medication, for an arrhythmia not related to diabetes. When I complained to my cardiologist about being tired ALL the time, he suggested I take it in the evening before bed instead of in the morning when I'd been taking it. Since I've done that, I have been far less tired, although I think it still affects me somewhat. I'm on a very low dose (minimum dose and I only take half a pill each day), so if you are on a higher dose then timing alone may not help as much.
I agree that it's very hard to exercise when you feel so tired. The beta blocker also prevents your heart rate from getting up as high as it would without it, which makes me feel tired even when I'm in the middle of exercising pretty hard. For me, I try to engage in 30-60 minutes of exercise every day so that I can make it a routine, and when I do exercise I don't push myself too hard. Some days I only feel like walking and if that's the case, I let myself walk because if I didn't then I would just not exercise at all!
I also think high blood sugar contributes a lot to fatigue. For me getting tired is one of the primary symptoms of being high (the others being blurred vision and feeling thirsty).
Being tired has to do with your unstable blood sugars. You need a healthcare team to help you regulate your meds and more education that you seem to be lacking. Being concerned about side effects of meds is the least of your problem, Diabetes will cause more damage then those meds you're taking. You need to change your focus on what's more important. Havingg unstable bs will cause damage to major organs...remember education is the key to living with this disease.
Ah, Betty J makes an excellent point. I am on metrapol and accupril for last 6 years and I am not tired from the Metoprolol. In fact my blood pressure is under control when re stroke in 2007 my blood pressure was all over the map.
As a 65+year old goat who has 30+years logged as type 2; excess glucose and bad control used to make me tired as well.
today with blood glucose under control, meds, proper eating and sufficient exercise ; I have never felt better. Good luck and best wishes with your health.
When my kidney Doctor saw my initial kidney lab data - 5 years ago -immediate response - get off the actos(- avandia)
For me liver issues and energy balance diet and sufficient exercise crucial in cleaning up the mess.
By the way, the hemorrages are off my retinas, my kidneys were heading out the door and now running right and I got my weight down.